It has been around 8 months since my endometriosis surgery and removal of my ovaries. Without ovaries, I’m now in “surgical menopause.” Since I’m only 38 and kept my uterus, I’m doing hormone replacement therapy including estrogen and progesterone.
The hormone therapy started immediately after the surgery with an estrogen patch and a progesterone pill. At first, it seemed to be working okay. My menopausal symptoms weren’t too bad, but I had some hot flashes and night sweats, emotional swings, headaches, things like that. Then after a few months, there was a time of very high stress, and those symptoms got worse. I also had spotting and bleeding that went on day after day. All combined, it was pretty awful. The worst was the emotional side of things with the anxiety, depression, and extreme irritability. And insomnia!
I went back to the doctor and increased the amount of estrogen I take. I now use two patches and the doctor said that I’ve about maxed out on what I can take through the patches. If this didn’t work, I would have to take shots. I’m not a fan of that, mainly because I want to maintain as steady hormone levels as possible. Anyway, that extra estrogen seems to help.
Around the same time, the pharmacy gave me a month’s worth of progesterone from a different manufacturer and then switched me back. I noticed dramatic changes in my symptoms. During the month under the new manufacturer, my bleeding and headaches improved. When I switched back, they came back almost immediately. Bleeding, headaches, and irritability! And trouble sleeping!
I came to find out that even though generic medications must have the same effectiveness in terms of the active ingredients, the drugs from different manufacturers can affect people differently. I guess there are different fillers, coatings, etc. Anyway, I requested that the pharmacy switch me back to see if the symptoms improved. The pharmacist was kind of a dick but that’s another story. In the end, I changed to the second manufacturer and my symptoms got much better!
I always thought that the medications were really much more similar from one manufacturer to another, but it makes sense that there would be variability. Thought I’d share in case other people run into similar issues and don’t realize the manufacturer can make a difference.
Image: Wood anemones from Wikimedia commons.
Text copyright Snowdroplets 2017